Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 360, NWS Nashville, TN

September 5, 2012Benton County, Humphreys County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 5, 2012, 6:57 PM CDT for Benton County, Humphreys County, Perry County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2012, 6:57 PM CDT (23:57 UTC)
Expired
Sep 5, 2012, 7:45 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Benton County, TN, Humphreys County, TN, Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUUS54 KOHX 052357
SVROHX
TNC005-085-135-060045-
/O.NEW.KOHX.SV.W.0360.120905T2357Z-120906T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN BENTON COUNTY IN MIDDLE TENNESSEE...
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 655 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM WAVERLY TO NEW
  JOHNSONVILLE TO BIRDSONG MARINA...AND WERE MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY...
  MCEWEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY 
OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND 
DAMAGE IN BENTON COUNTY. TAKE SHELTER NOW INSIDE A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS!

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3599 8804 3623 8793 3620 8759 3617 8756
      3597 8754 3595 8756 3595 8760 3590 8771
      3574 8773 3571 8776 3575 8800 3581 8798
      3581 8802 3585 8805 3584 8819 3585 8822
TIME...MOT...LOC 2356Z 283DEG 31KT 3616 8782 3598 8794
          3584 8810

$$

AL
1 follow-up statement
657 
WWUS54 KOHX 060033
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
733 PM CDT WED SEP 5 2012

TNC005-085-135-060045-
/O.CON.KOHX.SV.W.0360.000000T0000Z-120906T0045Z/
PERRY TN-BENTON TN-HUMPHREYS TN-
733 PM CDT WED SEP 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HUMPHREYS...SOUTHEASTERN BENTON AND NORTHERN PERRY COUNTIES UNTIL 745
PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES SOUTHEAST OF WAVERLY TO 13 MILES WEST OF CENTERVILLE TO
9 MILES NORTH OF LINDEN...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN HUMPHREYS AND NORTHEASTERN PERRY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS BENTON 
COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3581 8798 3585 8800 3593 8795 3611 8782
      3611 8766 3610 8757 3597 8754 3595 8756
      3595 8760 3590 8771 3574 8773 3571 8776
      3575 8800
TIME...MOT...LOC 0032Z 302DEG 24KT 3597 8767 3582 8764
          3572 8786

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:02 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 5, 6:02 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
602 PM CDT WED SEP 5 2012

.UPDATE...FOR 00Z AVIATION DISCUSSION.

&&

.AVIATION...

LINE OF STRONG STORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS
NORTHERN MIDDLE TENNESSEE THIS EVENING. LOOKS LIKE CKV IS OUT OF
THE CLEAR BUT MAY CONTINUE A VCTS THERE FOR STORMS TO THEIR
SOUTHWEST UNTIL ABOUT 01Z. WILL CONTINUE A BRIEF PERIOD OF TSRA AT
BNA THROUGH ABOUT THE SAME TIME AS THE GUST FRONT OUT AHEAD OF
CONVECTION IS REACHING THE TERMINAL NOW. GUSTS UP TO 25 KNOTS WILL
BE POSSIBLE WITH THE GUST FRONT AND WITH THE LAGGING STORMS. WILL
TIME VCTS IN AT CSV FOR AFTER 00Z.

ONCE THIS LINE MOVES THROUGH THE REGION...UPPER RIDGING LOOKS A
BIT STRONGER TOMORROW SO PERHAPS SOME ISOLATED CELLS OVER THE
PLATEAU FOR CSV WILL BE POSSIBLE THURSDAY AFTERNOON. OTHERWISE WE
WILL BE UNDER A WEAK ZONAL/NORTHWEST FLOW SO A POST-00Z FRIDAY
CONVECTIVE COMPLEX IS POSSIBLE BUT BEYOND THIS TAF PERIOD.

BETWEEN 08-14Z WE CAN EXPECT LIGHT FOG TO DEVELOP...POSSIBLY DOWN
TO IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 527 PM CDT WED SEP 5 2012/

MESOSCALE UPDATE...
LINE OF CONVECTION CONTINUES TO SLIDE SOUTHEAST AND AT 2218Z
STRETCHED ACROSS FAR NORTHERN MIDDLE TENNESSEE. OVERALL THERE HAS
BEEN A GENERAL WEAKENING IN THIS ACTIVITY WITH GUSTS ALONG THE
LINE RANGING FROM 30 TO 40 MPH AS THE GUST FRONT PASSES. A FEW
GUSTS COULD BE HIGHER IN THE STRONGER STORMS DUE TO WATER LOADING.
CONVECTION HAS BEEN TIED TO A SURFACE BOUNDARY THAT EXTENDS FROM
NORTHWEST TENNESSEE NORTHEAST INTO EASTERN KENTUCKY. THERE HAS
BEEN SOME EVIDENCE OF NORTH TO SOUTH COLD POOLING ACROSS THIS
LINE. LIGHTNING STRIKES HAVE DECREASED CONSIDERABLY DURING THE
LAST HALF HOUR IN THE CONVECTION FROM FAR NORTHERN MIDDLE
TENNESSEE INTO KENTUCKY WHILE HOLDING STRONG OVER WEST TENNESSEE
AND BOOTHEEL AREA OF MISSOURI.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Sep 5, 8:26 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
826 AM CDT WED SEP 5 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-061330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
826 AM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HEAT
INDICES WILL APPROACH 100 DEGREES WEST OF THE CUMBERLAND PLATEAU.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO
SATURDAY. A LINE OF STORMS ARE EXPECTED TO MOVE INTO THE REGION
LATE FRIDAY NIGHT...WITH ISOLATED STRONG TO SEVERE STORMS
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, Sep 5, 5:27 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CDT WED SEP 5 2012

TNZ007>010-026>031-052330-
CHEATHAM-CLAY-DAVIDSON-JACKSON-MACON-ROBERTSON-SMITH-SUMNER-
TROUSDALE-WILSON-
527 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...CLAY...DAVIDSON...
JACKSON...MACON...ROBERTSON...SMITH...SUMNER...TROUSDALE AND WILSON
COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS EXTENDING FROM LAFAYETTE...TO GALLATIN...TO
NEAR ASHLAND CITY...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  LAFAYETTE BY 535 PM CDT.
  HENDERSONVILLE BY 540 PM CDT.
  LAKEWOOD BY 545 PM CDT.
  GREEN HILL BY 550 PM CDT.
  NASHVILLE BY 555 PM CDT.
  LEBANON BY 605 PM CDT.

A FEW OF THE STORMS COULD BE STRONG WITH WINDS AROUND 40 MPH AND
DANGEROUS CLOUD TO GROUND LIGHTNING. ANY STRONG WINDS WILL OCCUR
WITH A GUST FRONT WELL AHEAD OF THE STORMS THEMSELVES.

LAT...LON 3662 8580 3635 8559 3613 8616 3608 8648
      3610 8651 3607 8652 3603 8677 3605 8690
      3639 8723 3652 8673 3664 8605

AL
Special weather statement, Sep 5, 6:00 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT WED SEP 5 2012

TNZ009-010-031-052330-
CLAY-JACKSON-MACON-
600 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BOILING SPRINGS...OR 11 MILES EAST OF
LAFAYETTE...MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  GAINESBORO BY 625 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. A FEW TREES WERE
REPORTED DOWN IN MACON COUNTY WITH THIS STORM BUT OVERALL IT IS
WEAKENING NOW. THUS WINDS TO 50 MPH ARE EXPECTED WHICH COULD BRING A
FEW SMALL BRANCHES DOWN.

LAT...LON 3663 8562 3657 8531 3650 8541 3650 8544
      3646 8548 3628 8573 3637 8583 3641 8583
      3642 8588 3651 8599 3663 8587 3663 8584

AL
Special weather statement, Sep 5, 6:05 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT WED SEP 5 2012

TNZ023>025-052330-
DICKSON-HOUSTON-HUMPHREYS-
605 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HOUSTON AND HUMPHREYS
COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MCEWEN...OR 12 MILES
SOUTHEAST OF ERIN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3630 8761 3619 8716 3597 8730 3598 8740
      3615 8778

AL
Special weather statement, Sep 5, 6:15 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT WED SEP 5 2012

TNZ022-024-060015-
BENTON-HUMPHREYS-
615 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON AND HUMPHREYS COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF VALE...OR 12 MILES SOUTH OF
PARIS...MOVING SOUTHEAST AT 20 MPH. A WARNING MAY BE NEEDED SHORTLY
FOR BENTON COUNTY.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3612 8822 3620 8814 3622 8814 3619 8782
      3583 8797 3581 8797 3581 8802 3583 8803
      3585 8805 3583 8809 3584 8821 3585 8822

BOYD
Special weather statement, Sep 5, 6:22 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
622 PM CDT WED SEP 5 2012

TNZ008-026>028-059-062-060015-
CHEATHAM-DAVIDSON-RUTHERFORD-SUMNER-WILLIAMSON-WILSON-
622 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
RUTHERFORD...SUMNER...WILLIAMSON AND WILSON COUNTIES...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM KINGSTON
SPRINGS...THROUGH NASHVILLE...AND INTO THE LEBANON AREA...MOVING
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3594 8617 3577 8693 3613 8718 3613 8717
      3616 8717 3618 8715 3636 8641

BOYD
Local storm report, Sep 5, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW LEBANON            36.25N 86.37W
09/05/2012  M2.52 INCH       WILSON             TN   NWS EMPLOYEE

            TOTAL AMOUNT RECEIVED IN ONE HOUR. FOUR TO SIX INCHES OF
            WATER STANDING ON ROADWAYS.

&&

AL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:40 PM CDTSpecial Weather StatementOHXBenton, Dickson, Houston, Humphreys, Stewart65 min
Sep 5, 4:31 PM CDTSpecial Weather StatementOHXMontgomery, Robertson, Sumner, Trousdale59 min
Sep 5, 4:38 PM CDTSpecial Weather StatementOHXStewart22 min
Sep 5, 4:43 PM CDTSevere Thunderstorm WarningOHXStewart47 min
Sep 5, 4:46 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner44 min
Sep 5, 5:27 PM CDTSpecial Weather StatementOHXDavidson, Jackson, Macon, Smith, Sumner, Trousdale and 1 more63 min
Sep 5, 6:00 PM CDTSpecial Weather StatementOHXClay, Jackson30 min
Sep 5, 6:05 PM CDTSpecial Weather StatementOHXDickson25 min
Sep 5, 6:15 PM CDTSpecial Weather StatementOHXBenton60 min
Sep 5, 6:22 PM CDTSpecial Weather StatementOHXDavidson, Williamson, Wilson53 min
Sep 5, 6:25 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys35 min
Sep 5, 6:39 PM CDTAreal Flood AdvisoryOHXWilson102 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.